Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Las Vegas, NV

July 14, 2024San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2024, 2:52 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2024, 2:52 PM PDT (21:52 UTC)
Expired
Jul 14, 2024, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 165 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS55 KVEF 142152
FFWVEF
CAC071-150100-
/O.NEW.KVEF.FF.W.0006.240714T2152Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
252 PM PDT Sun Jul 14 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 600 PM PDT.

* At 252 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms Airport.

This includes State Route 62 in San Bernardino County between mile 
markers 37 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3416 11570 3404 11571 3404 11596 3403 11597
      3403 11599 3403 11600 3421 11599

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
900 
WGUS75 KVEF 142315
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
415 PM PDT Sun Jul 14 2024

CAC071-150100-
/O.CON.KVEF.FF.W.0006.000000T0000Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
415 PM PDT Sun Jul 14 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR SAN BERNARDINO COUNTY...

At 415 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1.75 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms Airport.

This includes State Route 62 in San Bernardino County between mile 
markers 37 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3416 11570 3404 11571 3404 11596 3403 11597
      3403 11599 3403 11600 3421 11599

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
038 
WGUS75 KVEF 150053
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
553 PM PDT Sun Jul 14 2024

CAC071-150103-
/O.EXP.KVEF.FF.W.0006.000000T0000Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
553 PM PDT Sun Jul 14 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR SAN 
BERNARDINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3416 11570 3404 11571 3404 11596 3403 11597
      3403 11599 3403 11600 3421 11599

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:28 PM PDT, 24 minutes earlier.

Area forecast discussion, Jul 14, 2:28 PM PDT, 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
228 PM PDT Sun Jul 14 2024

.SYNOPSIS...Another round of widespread thunderstorms is expected
today, bringing the threat for strong outflow winds, frequent
lightning, and isolated heavy rainfall. Drier air gradually moves in
during the workweek, limiting thunderstorm activity. Temperatures
remain several degrees above normal for this time of year.

&&

.SHORT TERM...Today and Tomorrow.

Anomalous monsoonal moisture remains in place over the region as we
continue to find ourselves under southerly flow aloft thanks to the
ridge of high pressure positioned over the Four Corners Region and a
low pressure system off the coast of California. Precipitable water
on this morning's sounding remains around 150% of normal for this
time of year, which will help fuel another round of isolated
convection this afternoon and evening. As was the case yesterday,
the lack of moisture in the lower levels, as indicated by the
inverted V-shape in the lower-levels of the sounding, means that
strong gusty outflow winds will be possible with any storms that
develop today. Mesoanalysis indicates that DCAPE values across the
area are currently around 1,000 to 1,500 J/kg and are expected to
increase as we heat up this afternoon, a further indication of an
elevated convective wind threat. An increased threat for dry
lightning remains across the southern Great Basin and eastern Sierra
through this evening due to this drier air near the surface.
Isolated flash flooding will be possible in the southern and eastern
portions of our forecast area where moisture is more abundant. With
convection largely being driven by daytime heating, thunderstorm
activity will begin to die down a couple of hours after sunset.

Moisture will begin to slowly retreat back to the east on Monday
as the upper-level ridge flattens out. This will limit
precipitation chances with afternoon showers and thunderstorms
being even more isolated tomorrow. Eastern Mohave County and the
higher terrain of Clark and eastern San Bernardino counties will
have the best chances of showers and thunderstorms tomorrow
afternoon with a 20% to 40% chance of precipitation.

With the upper-level ridge remaining in place over the Desert
Southwest, temperatures will continue to run a few degrees above
normal.

.LONG TERM...Tuesday through Sunday.

Upper-level flow will continue to become drier through Tuesday,
limiting precipitation chances to high terrain over northwest
Arizona. Afterwards, ensembles seem to show moisture creep back
into the area as flow becomes more favorable again later in the
week. As of now the greatest precipitation potential later this
week is in northwest Arizona and southern Nevada over high
terrain. Temperatures remain above normal and increase by several
degrees through the week. Pockets of Major (Level 3) HeatRisk
appear again on Wednesday in low elevations along the Colorado
River.

&&

.AVIATION...For Harry Reid...Scattered areas of convection will
continue through the remainder of the afternoon. Direct impacts to
the airfield are possible although gusty outflow winds from nearby
storms have a high (greater than 70%) probability of causing impacts
to the terminal area. The convection is expected to end earlier
today than Saturday, with most storms dissipating by 02Z. Southwest
winds will develop this evening and become light and variable
overnight. Northeast winds will redevelop by late morning on Monday.
Isolated convection is also possible again on Monday, but coverage
should be less than what occurred this weekend and should be
confined to mainly the higher terrain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will continue to develop across
much of the region today and persist through sunset before
diminishing. Any storms will be capable of producing lightning,
brief periods of heavy rainfall, CIGs less than 10kts that could
obscure areas of higher terrain, and sudden gusty outflow winds.
Away from areas of convection, south-to-west winds 10kts to 15kts
with occasional gusts to 20kts can be expected with winds overall,
diminishing after sunset and fall below 10kts across the region
overnight. Additional thunderstorms are possible on Monday, but
coverage is expected to be more limited, with most storms remaining
over northwest Arizona or the higher terrain of southern Nevada.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Stessman
LONG TERM...Meltzer
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 14, 2:36 PM PDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
236 PM PDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     Flash Flood      3 W Twentynine Palms    34.14N 116.10W
07/14/2024                   San Bernardino     CA   Law Enforcement

            CHP reports water over SR 62. Numerous cars
            stuck in flood waters. Trained spotter
            reports 2 feet of water and flash flooding
            across SR 62 in same area.

&&

AN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:50 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 14, 1:52 PM PDTSevere Thunderstorm WarningVEFSan Bernardino38 min

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.